Mississippi, 2019

Flash Flooding and Flooding in Mississippi, February 22, 2019

February 22, 2019 · NWS MEG · 15 events in 10 counties and zones

An atmospheric river of deep subtropical moisture caused the training of moderate to heavy rainfall over already saturated grounds across a large portion of north Mississippi. This additional rainfall resulted in areal and river flooding as well as some flash flooding during the day of February 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$406,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An atmospheric river of deep subtropical moisture caused the training of moderate to heavy rainfall over already saturated grounds across a large portion of north Mississippi. This additional rainfall resulted in areal and river flooding as well as some flash flooding during the day of February 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 22, 3:43 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 22, 3:43 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
343 AM CST Fri Feb 22 2019

.DISCUSSION...
Early morning surface map showed a warm front over southern MS,
south of a Jackson to Meridian line. However, a 925mb warm front
extended much further north in to north MS, roughly along a
Greenwood to Tupelo line. Persistent training of moderate to
isolated heavy rainfall cores were focused along this elevated
front, steered by midlevel winds parallel to the front and aided
by divergence aloft, associated the right entrance region of a
250mb jet core.

Short-range CAM consensus depicts a slight reduction in rain
rates later today, but only slight northward movement of the main
convective focus. Flash flooding will remain the primary concern
over north MS.

By this evening, surface warm front will accelerate north, lifting
to near I-40 by midnight, in advance of a closed upper low
lifting into the southern high plains. This upper low will lift
into eastern KS Saturday afternoon, taking a bit of a more neutral
orientation than earlier model guidance depicted. As such, the
surface low will track a little closer to the parent upper low,
across northern MO and southern IA toward late afternoon Saturday.

NAM progs MUCAPES ranging from 1500 J/KG over north MS to around
1000 J/KG over northwest TN Saturday afternoon. This will likely
be limited some by prefrontal rainfall, but still sufficient when
combined with directional shear to support bowing thunderstorm
segments. Beyond flash flooding, main concern remains wind. Given
the saturated soils, it's not out of the question to expect
downed trees with sub-severe thunderstorm wind gusts. Beyond wind,
a brief tornado or two will be possible, embedded in the convective
line. Midlevel lapses below 6C/km suggest only a marginal large
hail threat.

Showers and thunderstorms should exit east of the TN River by
early Saturday evening, overtaken by a eastward-advancing midlevel
dry slot.

Dry and seasonal weather to prevail Sunday through Tuesday.
Thereafter, medium range 00Z model consensus decreases
sufficiently to lower forecast confidence by Wednesday. With a
broad low- amplitude trof likely over the eastern third of the
CONUS, GFS- progged rain chances for the mid to late week periods
appear a bit overdone. In any case, there does not appear to be
any systems that would present additional heavy rain potential,
suggesting area rivers may have an opportunity to recover back to
near normal flows.

PWB

&&

.AVIATION...
06Z TAF cycle

Low clouds will continue to spread across the entire forecast area
overnight. Rain showers will move across the forecast area for
much of the forecast period with some isolated thunderstorms
expected over portions of northeast Mississippi. Winds will be
mainly from the northeast at around 10 knots for much of the
forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday evening for Crittenden-Cross-
     Lee AR-Mississippi-Phillips-St. Francis.

MO...Flash Flood Watch through Saturday evening for Pemiscot.

MS...Flash Flood Watch through Saturday evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flash Flood Watch through Saturday evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 22, 4:04 AM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
404 AM CST Fri Feb 22 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-231215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
404 AM CST Fri Feb 22 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Flash flooding will be possible over north Mississippi, west
Tennessee and east central Arkansas. River flooding will continue
through all the Midsouth.

There is Marginal Risk of thunderstorms over northwest Mississippi
and east central Arkansas this afternoon through tonight. Damaging
winds will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is an Enhanced Risk of severe thunderstorms Saturday along
and south of the I-40 corridor, and a Slight Risk of severe
thunderstorms to the north of I-40. Damaging winds and flash
flooding will be primary threats. A brief tornado or two will be
possible Saturday afternoon.

The threat for hazardous weather is low beyond midevening
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through midevening Saturday.

PWB

The radar

The Columbus AFB radar (KGWX), 75 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

11 flood, 4 flash flood. Local standard time, as filed.

Flood, Pontotoc

When
February 22, 5:05 AM CST to 5:00 PM CST
Where
Pontotoc County, 1.18 mi NW of Pontotoc to 1.2 mi SW of Pontotoc
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.263, -89.014

Streets flooded in Pontotoc.

Flood, Chickasaw

When
February 22, 5:50 AM CST to 6:00 PM CST
Where
Chickasaw County, 4.32 mi ESE of Vanfleet to 4.95 mi NNE of Buena Vista
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.947, -88.836

County Road 215 is flooded.

Flash Flood, Lee

When
February 22, 6:00 AM CST to 12:00 PM CST
Where
Lee County, 2.69 mi NNW of Flowerdale to 2.66 mi NNW of Flowerdale
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.317, -88.696

Barnes Crossing Road flooded.

Flash Flood, Lee

When
February 22, 6:17 AM CST to 12:00 PM CST
Where
Lee County, 2.14 mi SW of Eggville to 1.73 mi NNW of Mooreville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.307, -88.596

Flooded Road 1554 in Eggville. Roads throughout that area underwater.

Flood, Itawamba

When
February 22, 6:40 AM CST to 7:00 PM CST
Where
Itawamba County, 1.14 mi SE of Abney to 1.06 mi E of Evergreen
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.208, -88.467

Flooded roads along Greenwood Creek.

Flood, Itawamba

When
February 22, 6:47 AM CST to 7:00 PM CST
Where
Itawamba County, 0.9 mi NNE of Tremont to 1.68 mi S of Tremont
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.242, -88.264

Street flooding in town.

Flood, Itawamba

When
February 22, 6:51 AM CST to 7:00 PM CST
Where
Itawamba County, 3.22 mi E of Centerville to 1.38 mi SE of Evergreen
Cause
Heavy Rain
Property damage
$206,000
Reported by
Law Enforcement
Coordinates
34.379, -88.465

Several roads across the county closed due to flooding. Several culverts were damaged and need to be replaced.

Flood, Calhoun

When
February 22, 6:58 AM CST to 7:00 PM CST
Where
Calhoun County, 2.49 mi NNE of Skuna to 1.48 mi SSW of Skuna
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.011, -89.379

Numerous roads and areas flooded around the town of Bruce.

Flood, Pontotoc

When
February 22, 7:34 AM CST to 8:00 PM CST
Where
Pontotoc County, 3.89 mi ESE of Randolph to 4.09 mi NE of Buckhorn
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.152, -89.111

Flooding of county roads near Brush creek.

Flood, Union

When
February 22, 7:45 AM CST to 8:00 PM CST
Where
Union County, 1.09 mi WSW of New Albany to 0.6 mi SW of New Albany
Cause
Heavy Rain
Property damage
$25,000
Reported by
Social Media
Coordinates
34.495, -89.018

Flooding at Park Along the River, several streets in town also flooded.

Flash Flood, Yalobusha

When
February 22, 7:51 AM CST to 2:00 PM CST
Where
Yalobusha County, 1 mi N of Bruce Jct to 1.59 mi SSW of Bruce Jct
Cause
Heavy Rain
Property damage
$25,000
Reported by
Social Media
Coordinates
33.984, -89.681

Streets flooded in Coffeeville.

Flood, Itawamba

When
February 22, 8:20 AM CST to 8:00 PM CST
Where
Itawamba County, 3.23 mi SE of Evergreen to 4.48 mi SSE of Evergreen
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.132, -88.488

Flooding on roads in the Carolina community.

Flash Flood, Alcorn

When
February 22, 8:27 AM CST to 2:00 PM CST
Where
Alcorn County, 0.95 mi NW of Rienzi to 1.17 mi SW of Rienzi
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.779, -88.543

Roads flooded and closed.

Flood, Monroe

When
February 22, 9:44 AM CST to 10:00 PM CST
Where
Monroe County, 0.6 mi WSW of Bigbee to 0.72 mi SW of Bigbee
Cause
Heavy Rain
Property damage
$100,000
Reported by
Social Media
Coordinates
34.018, -88.530

Church flooded in BigBee community.

Flood, Prentiss

When
February 22, 10:21 AM CST to 10:00 PM CST
Where
Prentiss County, 1.89 mi SW of Thrashers to 1.5 mi E of Booneville
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
34.677, -88.499

County roads flooded and closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805881, 805882, 805883, 805884, 805885, 805886, 805887, 805888, 805889, 805890, 805891, 805892, 805893, 805894, 805896.